Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 75, NWS Tallahassee, FL

June 1, 1997Brooks County, Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 1, 1997, 4:43 PM EDT for Brooks County, Thomas County, Georgia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 1997, 4:43 PM EDT (20:43 UTC)
Expired
Jun 1, 1997, 5:45 PM EDT
In force
62 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Brooks County, GA, Thomas County, GA

The radar

The Moody AFB radar (KVAX), 71 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 012043
SVRTLH
GAC027-275-012145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
443 PM EDT SUN JUN 1 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL GEORGIA
 
   ...NORTHWESTERN BROOKS COUNTY
 
IN SOUTHWEST GEORGIA
 
   ...NORTHEASTERN THOMAS COUNTY
 
AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORMS JUST SOUTHWEST OF PAVO MOVING TO THE NORTHEAST AT 20 MPH.
THIS STORM WILL BE MOVING INTO BROOKS COUNTY WITHIN THE NEXT FEW
MINUTES.
 
 
 
SEVERE THUNDERSTORMS PRODUCE WINDS OF 50 KNOTS OR GREATER...
VERY ROUGH SEAS AND LIGHTNING.  YOUR BEST COURSE OF ACTION
IS TO SEEK SAFE HARBOR...BUT IF YOU ARE CAUGHT ON THE OPEN WATER...
STAY BELOW DECK AND AWAY FROM UNGROUNDED METAL OBJECTS. MAKE SURE
YOU AND ALL YOUR CREW ARE WEARING FLOTATION DEVICES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 10:20 AM EDT, 6 hours 23 minutes earlier.

Area forecast discussion, Jun 1, 10:20 AM EDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EDT SUN JUN 01 1997

12Z SFC ANALYSIS SHOWS SFC CDFNT ALONG AQQ/ABY LINE MOVG SLOWLY E...
SUGGESTING AN END TO PRECIP ACRS FL PNHNDL...SE AL...AND MUCH OF SW
GA. WATER VAPOR IMAGERY SHOWS MID LVL DRY AIR NOSING ITS WAY ACRS FCST
AREA AS WELL. IT WOULD APPEAR THAT PRECIP CHC HAS DROPPED
SIGNIFICANTLY ACRS ALL BUT CTY AREA. HOWEVER...WOULD BE IN FAVOR OF
HOLDING ONTO SMALL CHC OF SHRA OWING TO INSTABILITY ASSOCD WITH
UNSEASONABLY COLDER AIR MOVG IN ALOFT. INTERESTINGLY...LAST NITES MM5
MDL RUN KEEPS ONLY LITE/MDT NW LLVL FLO OVR PNHNDL...ALLOWING SEABRZ
TO DVLP THIS AFTN. HOWEVER...ATMOS WILL PROBABLY BE TOO DRY FOR
ANYTHING MORE THAN ISOLD OR WIDELY SCTD SHRA. BEST CHC FOR CNVTV
DEVELOPMENT MAY BE ALONG MID LVL MOISTURE GRADIENT AS IT WORKS E OF
TLH THIS AFTN. WILL BE ON LOOKOUT FOR HAIL POTENTIAL IN ANY TSRA THAT
MANAGE TO DVLP. WILL UPDATE NW FL ZONES TO LOWER POPS (BUT NOT REMOVE
THEM)...BUT WILL KEEP CURRENT CONFIGURATION AND PSBL SVR WORDING NEAR
CTY. TEMPS LOOK OK.

MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:29 PM EDTSevere Thunderstorm WarningTAEBaker, Mitchell61 min
Jun 1, 3:54 PM EDTSevere Thunderstorm WarningTAEDougherty51 min
Jun 1, 4:53 PM EDTSevere Thunderstorm WarningTAEBerrien37 min
Jun 1, 6:00 PM EDTSevere Thunderstorm WarningTAEIrwin45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.